New Mexico, 2004

Hail and Damaging Wind in New Mexico, June 16, 2004

June 16, 2004 · NWS MAF · 2 events in 1 county or zone

An isolated severe thunderstorm produced damaging thunderstorm winds and giant hail in northeast Lea County during the early evening of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe thunderstorm produced damaging thunderstorm winds and giant hail in northeast Lea County during the early evening of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 12:27 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 16, 12:27 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT WED JUN 16 2004

.SHORT TERM...
18Z SURFACE OBS INDICATE MOISTURE HAS PUSHED WELL INTO THE WESTERN
EDGE OF THE CWA WITH A DEWPOINT TEMPERATURE OF 24F NOTED AT KGDP AND
59F AT KCNM. THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE DAVIS
MOUNTAINS AND WE EXPECT THUNDERSTORMS TO CONTINUE AND EXPAND ACROSS
THE BIG BEND INTO THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN
THROUGH THE EVENING HOURS. LOW-LEVEL WIND FIELD HAS GRADUALLY BECOME
A LITTLE BETTER ORGANIZED...BUT MID AND UPPER LEVEL WINDS ARE VERY
WEAK. HOWEVER...GIVEN THE UNSTABLE CONDITIONS ACROSS THE WESTERN
PERMIAN BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND
REGION...WE WILL KEEP THE MENTION OF SEVERE THUNDERSTORMS. FORECAST
SOUNDINGS ARE SHOWING AN INVERTED V LOOK WHICH FAVORS DAMAGING
WIND GUSTS. MARGINALLY SEVERE HAIL IS ALSO POSSIBLE AND WE WILL
INCLUDE THE MENTION OF BOTH HAIL AND WINDS IN THE FORECAST.

.LONG TERM...
LITTLE CHANGE ANTICIPATED FROM EARLIER FORECAST.  UPPER LOW OVER
THE SOUTHEAST TX COAST...WHICH HAD BEEN RETROGRADING OVER THE PAST
TWO DAYS TOWARD THE CWA WILL START TO EJECT NEWD BY THURSDAY AS IT
BECOMES ENTRAINED IN THE WESTERLIES AND SHEARS NORTHEAST.  UPPER
RIDGE OVER NRN MEXICO LOOKS AS THOUGH IT WILL EXPAND AS A RESULT.
MEANWHILE...BOTH THE ETA AND GFS MODELS AGREE THAT THE CA TROUGH
AXIS REMAINS QUASI-STATIONARY UNTIL THE END OF THE FORECAST
PERIOD...PROBABLY DUE TO THE EXPANSION OF AFOREMENTIONED RIDGE.
EXPECT SHORTWAVE TROUGHS TO WRAP AROUND THIS UPPER TROUGH AND
MEXICAN RIDGE BY THE END OF THE WEEK.  THIS WILL KEEP THE CHANCE OF
ISOLD TS OVER MUCH OF THE CWA DURING THE WEEKEND.  PRECIP POPS WILL
BE KEPT FAIRLY LOW AS MOST OF THESE EPISODES WILL BE HIT OR MISS.
FURTHER OUT INTO DAYS 5-7...THE ONLY CHANCE OF PRECIP WILL BE
PRIMARILY OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS.

AT THE SURFACE...THE TAIL END OF A COLD FRONT MAY REACH THE NRN CWA
BY THURSDAY.  COUPLE THIS FEATURE WITH THE DRYLINE AND WE MAY SEE
SOME TSRA IF ENOUGH MOISTURE CAN CONVERGE ALONG IT.  HIGH
TEMPERATURES WILL REMAIN IN THE UPPER 90S THROUGH THE CENTURY MARK
EACH DAY THROUGH THE PERIOD AS THE AIRMASS WILL NOT CHANGE MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  99  70  98 /  10  10   0   0
CARLSBAD NM               70 103  68 100 /  30  10  10  10
DRYDEN TX                 75  96  73  95 /  10  10  10  10
FORT STOCKTON TX          74 101  71 100 /  30  10  10  10
GUADALUPE PASS TX         69  97  65  94 /  10   0  10  10
HOBBS NM                  71 102  68  99 /  30  20  10  10
MARFA TX                  62  92  60  91 /  40  10  20  20
MIDLAND INTL AIRPORT TX   74  99  70  99 /  20  10  10  10
ODESSA TX                 74 100  70  99 /  30  10  10  10
WINK TX                   76 106  72 103 /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/02
Hazardous weather outlook, Jun 16, 1:00 PM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED JUN 16 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY WEST OF A
LAMESA...MIDLAND...FORT STOCKTON...PANTHER JUNCTION LINE.
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...THE SLOW MOVEMENT OF THESE THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING OF ARROYOS...CREEKS AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WEST OF A LAMESA...MIDLAND...FORT STOCKTON...
PANTHER JUNCTION LINE IS REQUESTED THROUGH THIS EVENING.

The radar

The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 16, 5:26 PM MST
Where
Lea County, 8 mi ESE of Tatum
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
33.200, -103.183

A rural resident of northeast Lea County reported severe thunderstorm winds estimated between 60 and 70 MPH. The resident's home was severely damaged by the winds.

Hail, Lea

When
June 16, 5:34 PM MST
Where
Lea County, 15 mi E of Tatum
Measured
2.5 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.250, -103.050

Tennis ball size hail was reported in the small community of Bronco near the New Mexico/Texas state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405536, 5405537.